South Dakota, 2014

Hail in South Dakota, June 29, 2014

June 29, 2014 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced quarter size hail which damaged a corn crop near Springfield in Bon Homme County in southeast South Dakota during the predawn hours of June 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced quarter size hail which damaged a corn crop near Springfield in Bon Homme County in southeast South Dakota during the predawn hours of June 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 28, 9:56 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 28, 9:56 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 PM CDT SAT JUN 28 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 352 PM CDT SAT JUN 28 2014

CONVECTION HAS BLOSSOMED ALONG A SUBTLE WIND SHIFT BOUNDARY FOCUSED
IN THE 925MB-850MB LAYER. THIS CONVECTION WILL TRANSLATE EASTWARD
ALONG THIS BOUNDARY TOWARD THE I 29 CORRIDOR...AND POSSIBLY A BIT
EAST OF THERE BY EARLY EVENING. DO BELIEVE HOWEVER THAT SOME OF THIS
IS HEATING BASED CONVECTION...AND WILL LIKELY RAPIDLY DISSIPATE
TOWARD SUNSET. NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER WITH
THIS LINE AS THE CELLS CONTINUE TO BE LOW CENTROID...BUT WILL
MONITOR AS A COUPLE OF CELLS COULD REACH MINIMUM CRITERIA. THEY WILL
PUT DOWN SOME BRIEF HEAVY RAIN AT SCATTERED LOCATIONS BUT AMOUNTS
WILL BE LIMITED DUE TO THE CELLS BEING PROGRESSIVE. EAST OF OUR
FORECAST AREA...ANOTHER LINE OF CONVECTION CONTINUES TO FIRE ALONG
THE MAIN WIND SHIFT LINE...BUT THAT WILL NOT IMPACT OUR FORECAST
AREA AT THIS POINT. AFTER EVENING...THERE WILL PROBABLY NOT BE MUCH
GOING ON. ALTHOUGH OUR SOUTHERN ZONES MAY RECEIVE SOME MID LEVEL
BASED SHOWERS/ISOLATED THUNDERSTORMS VERY LATE TONIGHT AND EARLY
SUNDAY. THIS IS BACKED UP SOME AT THE SURFACE RIGHT ALONG A PRE
FRONTAL TROUGH AXIS. LOWS WILL BE GENERALLY 60 TO 65.

ON SUNDAY...CURRENT THOUGHTS ARE THAT MUCH OF THE CONVECTION WILL BE
CONFINED TO NORTHWEST IA. VERY STRONG UPPER LOW FOR THIS TIME OF
YEAR IS MOVING EASTWARD ACROSS SOUTH CENTRAL CANADA. THIS AREA IS
PLACED AT THE SOUTHERN EDGE OF THE STRONG WESTERLIES ALOFT...AND A
SURFACE WIND SHIFT DRAGGING THROUGH OUR WESTERN ZONES. 850MB WILL BE
CRITICAL ON WHERE THIS BOUNDARY SETS UP. MUCH OF OUR FORECAST AREA
IS EXPERIENCING 850MB WIND DIRECTIONS ALMOST WESTERLY EXCEPT IN
NORTHWEST IA WHERE THEY BACK TO THE SOUTHWEST. THEREFORE THE WIND
SHEAR IS STRONGEST IN OUR SOUTHEAST ZONES. THE BEST CHANCE FOR
STRONGER SEVERE WEATHER WILL LIKELY BE CONFINED TO ALONG AND SOUTH
OF A SIOUX CITY TO STORM LAKE LINE IN OUR FAR SOUTHEAST...WITH
CHANCES FOR SEVERE WEATHER THEN RAPIDLY DECREASING HEADING
NORTHWARD. ELEVATED MU CAPES FROM 925MB-850MB IN THE SIOUX CITY AND
STORM LAKE AREAS ARE AVERAGING 2000 TO 3000 J/KG. LOWER THAN
THAT...NAM SURFACE DEW POINTS ARE TOO HIGH SUNDAY AFTERNOON WHICH
WILL GIVE CAPES TOO STRONG. HEADING NORTH AND WEST ALONG A YANKTON
TO SIOUX FALLS...TO JACKSON MN LINE...THUNDERSTORMS ARE POSSIBLE BUT
WEAKER WIND SHEAR AND CONVERGENCE WILL MOST PROBABLY LIMIT THE
SEVERE ACTIVITY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 352 PM CDT SAT JUN 28 2014

LOW CONFIDENCE FORECAST FOR SUNDAY NIGHT INTO MONDAY. LARGE
DIFFERENCES BETWEEN THE HI-RES MODELS WITH THE WRF-ARW AND WRF-NMM
KEEPING ALL PRECIPITATION CLOSER TO I35 AND I80 WHILE THE 4 KM
NAM AND GEM REGIONAL PRODUCE HEAVY RAINFALL SUNDAY NIGHT IN NW IA.

FIRST IN THE EVENING...THERE ARE SIGNALS IN ALL MODELS THAT
AFTERNOON CONVECTION WILL BE MOVING TOWARD I-35 AND I-80 BY 00Z
MONDAY AS CONVECTION FORMS AHEAD OF THE FRONT. THEREFORE...HAVE
DECREASED THE CHANCE FOR PRECIPITATION OVER NW IA IN THE EVENING
AND REMOVED IT FROM MUCH OF SW MN AND SE SD. CERTAINLY IF THERE
ARE STORMS AROUND IN THE EARLY TO MID EVENING...THEY COULD BE
SEVERE AS 0 TO 6 KM WILL BE OVER 50 KTS WITH MLCAPE LIKELY OVER
1000 J/KG...ASSUMING THE ATMOSPHERE HAS NOT BEEN AFFECTED BY
EARLIER CONVECTION. SO BASICALLY...THE TIME PERIOD FROM SUNSET TO
MIDNIGHT MAY BE A RELATIVE MINIMUM IN CONVECTIVE ACTIVITY. THEN
AFTER MIDNIGHT A SURFACE WAVE AND FRONT APPROACH FROM THE WEST.
THIS INCREASES THE LOW LEVEL JET LATE IN THE NIGHT. MUCAPES IN THE
MO VALLEY AND INTO NW IA MAY ACTUALLY INCREASE TO 2000 J/KG AND
EFFECTIVE SHEAR REMAINS AROUND 50 KTS. SO THERE LOOKS TO BE A
SECONDARY RISK OF SEVERE STORMS LATE SUNDAY NIGHT. THE THREAT
WOULD PRIMARILY BE LARGE HAIL WITH GOLF BALL HAIL POSSIBLE. THE
OTHER THREAT WOULD BE THE POTENTIAL FOR HEAVY RAINFALL SOUTH OF A
YKN TO SPW LINE. CURRENTLY HAVE AVERAGE RAINFALL AMOUNTS
APPROACHING AN INCH LATE SUNDAY NIGHT INTO MONDAY MORNING. BUT
THAT SHOULD BE SEEN AS THE MOST LIKELY RAINFALL...IT IS CERTAINLY
POSSIBLE THAT A FEW AREAS COULD SEE OVER 2 INCHES OF RAIN...AND
THAT COULD FALL IN A SHORT PERIOD OF TIME. BECAUSE OF THE
UNCERTAINTY OF WHERE STORMS WILL REDEVELOP...DID NOT ISSUE A
FLASH FLOOD WATCH AT THIS TIME BUT WILL NEED TO CONSIDER THE
POSSIBILITY IN THE NEXT 24 H.

CONVECTION IS EXPECTED TO GRADUALLY MOVE INTO SOUTHEAST
NEBRASKA...AND CENTRAL IOWA BY EARLY MONDAY AFTERNOON. SKIES WILL
GRADUALLY CLEAR ACROSS MOST OF THE AREA THROUGH THE DAY. THERE
WILL ALSO BE AN INCREASE IN NW WINDS THROUGH THE DAY AS THE
PRESSURE GRADIENT TIGHTENS WITH GUSTS TO 30 MPH LIKELY DURING THE
AFTERNOON OVER MUCH OF SE SD AND SW MN. HIGHS WILL BE A LITTLE
COOLER IN NW IA DUE TO THE CLOUDS...STAYING IN THE UPPER 70S WITH
LOWER 80S IN MUCH OF SE SD WHERE MORE SUN AND MIXING IS EXPECTED.
WINDS WILL REMAIN AROUND 10 MPH ON MONDAY NIGHT. IT WILL ALSO
START OFF CLEAR ALTHOUGH SOME LOW CLOUDS WILL APPROACH FROM THE
NORTH AFTER MIDNIGHT. WITH FAIRLY DRY AIR IN PLACE...LOWS WILL BE
IN THE MID TO UPPER 50S.

ON TUESDAY...AN UPPER LEVEL WAVE WILL MOVE OVER THE AREA. IT WILL
BE FAIRLY COLD ALOFT...AROUND 4 C AT 700 MB...AND WITH CYCLONIC
FLOW AND MORNING SUN...EXPECT THE BOUNDARY LAYER TO DESTABILIZE
FAIRLY QUICKLY. THIS WILL RESULT IN FAIRLY VIGOROUS CU DEVELOPMENT
BY LATE MORNING IN SW MN AND EAST CENTRAL SD...WIT SCATTERED
SHOWERS DEVELOPING EAST OF THE JAMES RIVER DURING THE AFTERNOON.
CAPE REMAINS MUCH LESS THAN 1000 J/KG AND THE DEPTH OF THE
UNSTABLE LAYER IS GENERALLY LESS THAN 10000 FT SO KEPT PRECIP AS
SHOWERS WITH NO MENTION OF THUNDER AT THIS TIME. WITH LOTS OF
CLOUDS AND NW WINDS MUCH OF THE DAY...HIGHS WILL ONLY BE IN THE
UPPER 60S AND LOWER 70S EAST OF THE JAMES RIVER WITH MID 70S IN
THE JAMES AND MISSOURI VALLEYS.

FOR WED THROUGH SATURDAY...A RIDGE WILL GRADUALLY BUILD ACROSS THE
WESTERN UNITED STATES WHICH WILL RESULTS IN RISING HEIGHTS AND
WARMING MID LEVEL TEMPERATURES LATE IN THE WEEK. NO MODEL HAS
STRONG SYNOPTIC SCALE FORCING FOR ASCENT THROUGH THURSDAY NIGHT.
THEREFORE BOTH WEDNESDAY AND THURSDAY LOOK DRY ACROSS THE AREA.
AFTER THURSDAY NIGHT...DIFFERENCES DEVELOP BETWEEN THE VARIOUS
MODELS. THE 06Z AND 12Z GFS AS WELL AS THE 12Z GEM ALL SHOW A RIDGE
BUILDING OVER THE WESTERN PLAINS WITH A UPPER LOW MOVING INTO
WESTERN CANADA. ANOTHER UPPER WAVE WAS ROTATING AROUND THE HUDSON
BAY LOW INTO THE CANADIAN PRAIRIES AND TOWARD THE WESTERN GREAT
LAKES BY SATURDAY. THE 00Z ECMWF HAS A MUCH STRONG WAVE MOVING
INTO THE WEST COAST...CRASHING THE WESTERN RIDGE AND DIGGING INTO
THE NORTHERN PLAINS BY SATURDAY. THE 12Z ECMWF DOES SOMETHING
SIMILAR ALTHOUGH THE UPPER WAVE IS NOT AS STRONG. IN TERMS OF
PRECIPITATION...THERE IS LITTLE DIFFERENCE IN THAT BOTH MODEL SOLUTIONS
RESULT IN A CHANCE OF THUNDERSTORMS BY FRIDAY AFTERNOON WITH A BETTER
CHANCE OF STORMS FROM FRIDAY NIGHT INTO SATURDAY NIGHT. WILL NEED
TO KEEP AN EYE ON THESE DAYS AS SEVERE STORMS COULD BE POSSIBLE. IN
BOTH CASES...STORMS WOULD BE MORE NOCTURNAL WITH A BETTER CHANCE
EAST OF I29 THAN WEST OF I-29. BUT IT DOES IMPACT TEMPERATURES AS
A STRONGER WAVE IN THE ECMWF INCREASES THE SOUTHERN FLOW DUE TO
CYCLOGENESIS OVER THE NORTHERN ROCKIES AND ALLOWS MUCH WARMER AND
HUMID AIR TO MOVE INTO THE EASTERN PLAINS BY FRIDAY AND SATURDAY.
WITH A STRONGER RIDGE IN THE GEM AND GFS...THE WARM AIR IS MUCH
SLOWER TO MOVE EAST. AS A RESULT...THERE IS A 3-5 C DIFFERENCE IN
850 MB TEMPS BY FRIDAY WHICH DECREASES A BIT ON SATURDAY. WITH THE
MULTI-MODEL CONSENSUS FAVORING A GFS/GEM SOLUTION WILL TREND BOTH
TEMPERATURES CLOSER TO THIS SOLUTION AT THIS TIME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1056 PM CDT SAT JUN 28 2014

MOSTLY VFR CONDITIONS EXPECTED THROUGH 30/06Z. ISOLATED TSRA
MOVING EAST SOUTH OF INTERSTATE 90 THROUGH 15Z ARE NOT EXPECTED TO
PRODUCE MORE THAN VERY ISOLATED AND VERY BRIEF LOWERING OF
VISIBILITIES TO 3-5SM. AM NOT INCLUDING IN CURRENT KSUX TAF
FORECAST DUE TO THE EXPECTED VERY LOW COVERAGE. SCATTERED TO
NUMEROUS TSRA MAY DEVELOP SOUTHEAST OF A YKN/MJQ LINE...OR SOUTH
AND EAST OF KFSD...AFTER 20Z WITH POSSIBLE LOCAL LOWERING TO MVFR
CONDITIONS IN TSRA. TSRA SHOULD END TO THE SOUTHEAST BEFORE
30/06Z. LOW LEVEL AIR SHOULD BE WELL ENOUGH MIXED TO PREVENT ANY
GENERAL LOWERING BELOW VFR IN FOG OR STRATUS DURING THE 09Z-15Z
PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...SCHUMACHER
AVIATION...
Hazardous weather outlook, Jun 28, 9:05 PM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT SAT JUN 28 2014

IAZ001>003-MNZ071-072-080-081-089-090-097-098-291100-
LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-
1005 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR AND SOUTH OF INTERSTATE
90 LATE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY
AFTERNOON...PRIMARILY SOUTHEAST OF HIGHWAY 23 IN SOUTHWEST
MINNESOTA. THE PRIMARY THREAT WILL BE LARGE HAIL TO GOLF BALL SIZE
AND WIND GUSTS TO 65 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE.
ADDITIONAL THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT SUNDAY NIGHT
CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINFALL SOUTH OF
INTERSTATE 90.   WITH THE HEAVY RAINFALL THERE WILL BE A RISK OF
FLASH FLOODING FROM LATE SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-291100-
SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
DIXON-DAKOTA-UNION-
1005 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING LATE TONIGHT. IF THE
STORMS DO DEVELOP...ISOLATED STORMS MAY PRODUCE DIME TO NICKEL SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND SUNDAY NIGHT SOUTH OF A LINE FROM SIOUX CITY TO STORM LAKE WITH
A SLIGHT RISK OF THUNDERSTORMS TO THE NORTH AND WEST OF THIS AREA.
VERY LARGE HAIL TO AROUND TENNIS BALL SIZE...DAMAGING WINDS TO 65
MPH...AND EVEN A FEW TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY
RAINFALL THROUGH SUNDAY EVENING COULD PRODUCE SOME FLASH FLOODING. A
MORE WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING THREAT WILL
DEVELOP LATER SUNDAY NIGHT WITH POTENTIAL FOR A COUPLE INCHES
RAINFALL SOUTH OF HIGHWAY 18. A FEW STORMS AFTER MIDNIGHT COULD ALSO
CONTAIN DAMAGING WIND GUSTS AND HAIL TO GOLF BALL SIZE FROM
VERMILLION TOWARD STORM LAKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

SDZ038>040-050-052>070-291100-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-
DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-
1005 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR AND SOUTH OF INTERSTATE
90 LATE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE THE THREAT FOR A FEW SEVERE STORMS ON SUNDAY
AFTERNOON...ESPECIALLY TOWARD THE INTERSTATE 29 CORRIDOR. HAIL UP TO
GOLF BALL SIZE...WINDS TO 65 MPH...AND AN ISOLATED TORNADO WILL BE
POSSIBLE. ADDITIONAL THUNDERSTORMS REDEVELOPING LATER SUNDAY NIGHT
WILL BRING THE THREAT FOR HEAVY RAINFALL NEAR THE NEBRASKA AND SOUTH
DAKOTA BORDER...ALONG WITH A POSSIBILITY OF FLASH FLOODING.  A FEW
STORMS MAY ALSO PRODUCE UP TO HALF DOLLAR SIZE HAIL LATE SUNDAY
NIGHT SOUTH OF A YANKTON TO BERESFORD LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The Sioux Falls radar (KFSD), 130 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bon Homme

When
June 29, 2:38 AM CST
Where
Bon Homme County, 3.75 mi SW of Springfield
Measured
1 in hail
Reported by
Public
Coordinates
42.810, -97.930

Large hail damaged a corn crop by splitting leaves. The amount of crop damage was not known.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525062.